Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 217, NWS Dodge City, KS

July 15, 1997Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 15, 1997, 3:55 AM CDT for Comanche County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 15, 1997, 3:55 AM CDT (08:55 UTC)
Expired
Jul 15, 1997, 4:30 AM CDT
In force
35 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Comanche County, KS

The radar

The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 4:00 AM CDTHail 1Coldwater, KSLocation 16 ESE Buttermilk

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2600 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
464 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 150857 RRA
SVRDDC
KSC033-150930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
355 AM CDT TUE JUL 15 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 430 AM CDT
 
* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF EASTERN COMANCHE COUNTY

* AT 353 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 14 MILES EAST OF BUTTERMILK MOVING EAST AT 10 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

D.STEINMETZ/CICCONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:12 PM CDT, 12 hours 43 minutes earlier.

Area forecast discussion, Jul 14, 3:12 PM CDT, 12 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT MON JUL 14 1997

FCST PRBLM WILL BE CHC FOR TSTMS XTRM SWRN CRNR THS EVE AND PSBL ROUND
OF CNVTN AGAIN LTR TNGT INTO TUE.

1K VIS LOOP SHOWING NICE CNVCTVLY INDUCED VORT MAX VCNTY HYS/RSL AND
MOVING SE.  RMNTS OF MRNG SHWRS/TSTMS FINALLY MOVING EAST OUT OF CWA
ATTM.  18Z SFC ANLYS SHOWED FNTL BNDRY FRM CNTRL OK THRU NRN TX/OK
PNHNDLS INTO SERN CO.  SHORT FUSE COMPOSITE SHOWING GOOD MOCON TO THE
SOUTH OF EHA WITH BEST SFC BASED LI'S ACROSS THAT AREA.

12Z DDC SOUNDING MODIFIED PER UA ANLYS THIS MRNG TENDED TO STABILIZE
THE ATMS OVER SWRN KS...ESP AFTER THRML TROF OF THS MRNG MOVES EAST OUT
OF AREA.  THIS SHOULD KEEP THINGS FAIRLY QUIET AROSS AREA THIS EVE. AM
A LITTLE CONCRND ABOUT XTRM SWRN CRNR OF CWA CLOSEST TO FNTL BNDRY
THOUGH.

FOCUS THEN SHIFTS TWRD LATER TNGT AS NEXT WK S/W RIDING OVER UPPR RIDGE
APPCHS AREA FROM WEST.  GRIDDED MODEL DATA INDICATE H5 CAA DVLPG AGAIN
LATER TNGT AS SYSTEM APPCHS.  SFC BNDRY LIFTS NORTH AHEAD OF THIS SYS AS
WELL AS MODELS SHOW THTA-E AXIS ADVTNG NORTH INTO CWA.

WILL GO WITH AROUND 30 PERCENT POPS FOR LATER TNGT FOR WRN 2/3DS OF
AREA WITH A 20 PERCENT CHC IN ERN SCTNS...WITH WORDING FOR TIMING OF
STRMS.

MODELS SHOW AREA TO CONT TO DESTABLIZE ON TUE AS UPPR LVL CAA CONTS AND
LOW LVL THTA-E RIDGE CONTS ITS THRUST INTO AREA.  MODEL LIFTED INDICIES
FCST TO BE AS LOW AS -8 BY TUE AFTN OVR PTNS OF CWA.

MODELS CONT TREND OF UPPR LVL RIDGE STRENTHENING AS WEEK PROGRESSES SO
WILL CONT TREND OF WRMR TMPS IN XTNDD PD.

.DDC...NONE

DDC 064/093 068/097 070 332
GCK 062/092 066/096 068 322
EHA 064/097 065/099 069 322
LBL 066/096 067/099 070 322
HYS 066/095 070/100 071 332
P28 073/096 074/101 075 222

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:13 AM CDTSevere Thunderstorm WarningDDCBarber47 min
Jul 15, 5:25 AM CDTSevere Thunderstorm WarningDDCPratt35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.